Alert archive / Colorado / Wind Advisories in 2012

Wind Advisory 26, NWS Grand Junction, CO

November 8, 20128 counties in Colorado; Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this wind advisory at Nov 8, 2012, 3:28 AM MST for 8 counties in Colorado; Grand County, San Juan County, Utah. It took effect at Nov 9, 2012, 12:00 PM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 8, 2012, 3:28 AM MST (10:28 UTC)
In effect from
Nov 9, 2012, 12:00 PM MST
Expired
Nov 9, 2012, 9:00 PM MST
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Dolores County, CO, Garfield County, CO, Mesa County, CO, Moffat County, CO, Montrose County, CO, Rio Blanco County, CO, Routt County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 19 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2012-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2012-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3142 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WWUS75 KGJT 081028
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 AM MST THU NOV 8 2012

...STRONG GUSTY SOUTHWEST WINDS FRIDAY AFTERNOON AND EVENING...

.A POWERFUL PACIFIC STORM WILL MAKE ITS WAY ACROSS THE GREAT BASIN
ON FRIDAY. ITS ASSOCIATED COLD FRONT WILL APPROACH FROM THE
NORTHWEST FRIDAY AFTERNOON THEN PASS IN THE EVENING. CHANCES OF
VALLEY SHOWERS AND THUNDERSTORMS INCREASE THROUGHOUT THE DAY THAT
WILL LIKELY PRODUCE WIDESPREAD GUSTY WIND.

COZ001-002-081900-
/O.NEW.KGJT.WI.Y.0026.121109T1900Z-121110T0400Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER
328 AM MST THU NOV 8 2012

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 9 PM MST FRIDAY. 

* TIMING...NOON TO 9 PM MST FRIDAY.

* WINDS...SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS OF 45 TO 55 MPH.

* VISIBILITY...DROPPING TO LESS THAN 3 MILES AT TIMES IN BLOWING
  DUST.

* IMPACTS...TRAVEL ON HIGHWAYS 40...318...AND 13 MAY BE HAZARDOUS
  AT TIMES DUE TO BUFFETING WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION. 

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
6 follow-up statements
821 
WWUS75 KGJT 081827
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1127 AM MST THU NOV 8 2012

...STRONG GUSTY SOUTHWEST WINDS FRIDAY AFTERNOON AND EVENING...

.A POWERFUL PACIFIC STORM WILL MAKE ITS WAY ACROSS THE GREAT
BASIN ON FRIDAY. ITS ASSOCIATED COLD FRONT WILL APPROACH FROM THE
NORTHWEST FRIDAY AFTERNOON THEN PASS IN THE EVENING. CHANCES OF
VALLEY SHOWERS AND THUNDERSTORMS INCREASE THROUGHOUT THE DAY THAT
WILL LIKELY ENHANCE THE WIDESPREAD GUSTY WINDS AHEAD OF THE STORM.

COZ001-002-090300-
/O.CON.KGJT.WI.Y.0026.121109T1900Z-121110T0400Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER
1127 AM MST THU NOV 8 2012

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MST FRIDAY...

* TIMING...NOON TO 9 PM MST FRIDAY.

* WINDS...SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS OF 45 TO 55 
  MPH.

* VISIBILITY...DROPPING TO LESS THAN 3 MILES AT TIMES IN BLOWING 
  DUST. 

* IMPACTS...TRAVEL ON HIGHWAYS 40...318...AND 13 MAY BE 
  HAZARDOUS AT TIMES DUE TO BUFFETING WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
148 
WWUS75 KGJT 090255
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
755 PM MST THU NOV 8 2012

...STRONG GUSTY SOUTHWEST WINDS FRIDAY AFTERNOON AND EVENING...

.A POWERFUL PACIFIC STORM WILL MAKE ITS WAY ACROSS THE GREAT
BASIN ON FRIDAY. ITS ASSOCIATED COLD FRONT WILL APPROACH FROM THE
NORTHWEST FRIDAY AFTERNOON THEN PASS IN THE EVENING. CHANCES OF
VALLEY RAIN SHOWERS INCREASE THROUGHOUT THE DAY THAT WILL LIKELY
ENHANCE THE WIDESPREAD GUSTY WINDS AHEAD OF THE STORM.

COZ001-002-091100-
/O.CON.KGJT.WI.Y.0026.121109T1900Z-121110T0400Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER
755 PM MST THU NOV 8 2012

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MST FRIDAY...

* TIMING...NOON TO 9 PM MST FRIDAY.

* WINDS...SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS OF 45 TO 55 
  MPH. 

* VISIBILITY...DROPPING TO LESS THAN 3 MILES AT TIMES IN BLOWING 
  DUST. 

* IMPACTS...TRAVEL ON HIGHWAYS 40...318...AND 13 MAY BE 
  HAZARDOUS AT TIMES DUE TO BUFFETING WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
390 
WWUS75 KGJT 090532
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1032 PM MST THU NOV 8 2012

...STRONG GUSTY SOUTHWEST WINDS FRIDAY AFTERNOON AND EVENING...

.A POWERFUL PACIFIC STORM WILL MAKE ITS WAY ACROSS THE GREAT
BASIN ON FRIDAY. ITS ASSOCIATED COLD FRONT WILL APPROACH FROM THE
NORTHWEST FRIDAY AFTERNOON THEN PASS IN THE EVENING. CHANCES OF
VALLEY RAIN SHOWERS INCREASE THROUGHOUT THE DAY THAT WILL LIKELY
ENHANCE THE WIDESPREAD GUSTY WINDS AHEAD OF THE STORM.

COZ020-UTZ022-027-029-091345-
/O.EXA.KGJT.WI.Y.0026.121109T1900Z-121110T0400Z/
PARADOX VALLEY/LOWER DOLORES RIVER-SOUTHEAST UTAH-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...GATEWAY...NUCLA...BLANDING...BLUFF...
MEXICAN HAT...MOAB...CASTLE VALLEY...THOMPSON SPRINGS
1032 PM MST THU NOV 8 2012

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 9 PM MST FRIDAY. 

* TIMING...NOON TO 9 PM MST FRIDAY.

* WINDS...SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS OF 45 TO 55 
  MPH. 

* VISIBILITY...DROPPING TO LESS THAN 3 MILES AT TIMES IN BLOWING 
  DUST. 

* IMPACTS...TRAVEL ON EAST TO WEST ORIENTED HIGHWAYS SUCH AS
  INTERSTATE 70 MAY BE HAZARDOUS AT TIMES DUE TO BUFFETING WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$

COZ001-002-091345-
/O.CON.KGJT.WI.Y.0026.121109T1900Z-121110T0400Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER
1032 PM MST THU NOV 8 2012

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MST FRIDAY...

* TIMING...NOON TO 9 PM MST FRIDAY.

* WINDS...SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS OF 45 TO 55 
  MPH. 

* VISIBILITY...DROPPING TO LESS THAN 3 MILES AT TIMES IN BLOWING 
  DUST. 

* IMPACTS...TRAVEL ON HIGHWAYS 40...318...AND 13 MAY BE 
  HAZARDOUS AT TIMES DUE TO BUFFETING WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
067 
WWUS75 KGJT 091428
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
728 AM MST FRI NOV 9 2012

...STRONG GUSTY SOUTHWEST WINDS THIS AFTERNOON AND EVENING...

.A POWERFUL PACIFIC STORM WILL MAKE ITS WAY ACROSS THE GREAT
BASIN TODAY. ITS ASSOCIATED COLD FRONT WILL APPROACH FROM THE
NORTHWEST THIS AFTERNOON THEN PASS IN THE EVENING AND OVERNIGHT.
CHANCES OF VALLEY RAIN SHOWERS INCREASE THROUGHOUT THE DAY THAT
WILL LIKELY ENHANCE THE WIDESPREAD GUSTY WINDS AHEAD OF THE STORM.

COZ001-002-020-UTZ022-027-029-092230-
/O.CON.KGJT.WI.Y.0026.121109T1900Z-121110T0400Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-SOUTHEAST UTAH-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...GATEWAY...NUCLA...BLANDING...BLUFF...MEXICAN HAT...
MOAB...CASTLE VALLEY...THOMPSON SPRINGS
728 AM MST FRI NOV 9 2012

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MST
THIS EVENING...

* TIMING...NOON TO 9 PM MST FRIDAY.

* WINDS...SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS OF 45 TO 55 
  MPH. 

* VISIBILITY...DROPPING TO LESS THAN 3 MILES AT TIMES IN BLOWING 
  DUST. 

* IMPACTS...TRAVEL ON EAST TO WEST ORIENTED HIGHWAYS SUCH AS 
  INTERSTATE 70 MAY BE HAZARDOUS AT TIMES DUE TO BUFFETING 
  WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
877 
WWUS75 KGJT 092100
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MST FRI NOV 9 2012

...STRONG GUSTY SOUTHWEST WINDS THIS AFTERNOON AND EVENING...

.A POWERFUL PACIFIC STORM HAS MOVED INTO THE GREAT BASIN ALREADY
PRODUCING SUSTAINED WINDS OF 15 TO 30 MPH WITH REPORTED GUSTS AS
HIGH AS 50 MPH IN ADVISED ZONES. THESE WINDS WILL CONTINUE THROUGH
THIS EVENING AS THE ASSOCIATED COLD FRONT APPROACHES FROM THE
NORTHWEST. CHANCES OF VALLEY RAIN SHOWERS THROUGH THIS EVENING
WILL ENHANCE WIDESPREAD GUSTY WINDS AHEAD OF THE STORM. AS THE
COLD FRONT MOVES THROUGH THE FORECAST AREA LATE TONIGHT THROUGH
EARLY SATURDAY MORNING...WINDS WILL DIMINISH BEHIND THE FRONT AND
BECOME WESTERLY. 

COZ001-002-020-UTZ022-027-029-100400-
/O.CON.KGJT.WI.Y.0026.000000T0000Z-121110T0400Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-SOUTHEAST UTAH-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...GATEWAY...NUCLA...BLANDING...BLUFF...MEXICAN HAT...
MOAB...CASTLE VALLEY...THOMPSON SPRINGS
200 PM MST FRI NOV 9 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* TIMING...UNTIL 9 PM MST THIS EVENING.

* WINDS...SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS OF 45 TO 55 
  MPH. 

* VISIBILITY...DROPPING TO LESS THAN 3 MILES AT TIMES IN BLOWING 
  DUST. 

* IMPACTS...TRAVEL ON EAST TO WEST ORIENTED HIGHWAYS SUCH AS 
  INTERSTATE 70 MAY BE HAZARDOUS AT TIMES DUE TO BUFFETING 
  WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
768 
WWUS75 KGJT 100352
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
852 PM MST FRI NOV 9 2012

COZ001-002-020-UTZ022-027-029-100500-
/O.EXP.KGJT.WI.Y.0026.000000T0000Z-121110T0400Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-SOUTHEAST UTAH-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...GATEWAY...NUCLA...BLANDING...BLUFF...MEXICAN HAT...
MOAB...CASTLE VALLEY...THOMPSON SPRINGS
852 PM MST FRI NOV 9 2012

...WIND ADVISORY WILL EXPIRE AT 9 PM MST THIS EVENING...

GUSTY WINDS OF 25 TO 35 MPH WILL CONTINUE INTO THE EARLY MORNING
HOURS. HOWEVER THE STRONG WIND GUSTS OF 45 TO 55 MPH ARE NO LONGER
EXPECTED FOR THE REMAINDER OF THE EVENING. THEREFORE THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Nov 7, 9:59 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Nov 7, 9:59 PM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
959 PM MST WED NOV 7 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 320 PM MST WED NOV 7 2012

THE FORECAST AREA WAS UNDER A DRY ZONAL FLOW TODAY AS THE PACIFIC
STORM OFF THE COAST OF THE PACIFIC NORTHWEST FORCED THE HIGH
PRESSURE RIDGE EAST. SUNSHINE AND MILD TEMPERATURES CONTINUED
DURING THE AFTERNOON.

THE LOW CENTER ASSOCIATED WITH THE PACIFIC STORM WILL SHIFT SLOWLY
TO THE SOUTHEAST OVERNIGHT AND THURSDAY MOVING OVER NORTHERN
CALIFORNIA BY 00Z FRIDAY. AS A RESULT...FLOW WILL VEER TO THE
SOUTHWEST AND INCREASE IN STRENGTH. LATEST MODELS SUGGEST WINDS
WILL BECOME BREEZY ACROSS THE FORECAST AREA THURSDAY AFTERNOON AND
WINDY OVER PORTIONS OF NORTHWEST COLORADO AND NORTHEAST UTAH.
IT STILL APPEARS WINDS WILL REMAIN BELOW CRITERIA SO WILL NOT BE
ISSUING ADVISORY FOR WIND WITH THIS PACKAGE.

THE STORM CONTINUES MOVING TO THE SOUTHEAST THURSDAY NIGHT DRIVING
ITS ASSOCIATED COLD FRONT TO THE WESTERN END OF THE UINTA
MOUNTAINS OF NORTHEAST UTAH BY 12Z FRIDAY. MEANWHILE...A SURGE OF
SUBTROPICAL MOISTURE WILL BECOME ENTRAINED IN THE SOUTHWESTERLIES
SLAMMING INTO THE SAN JUAN MOUNTAINS AROUND MIDNIGHT THURSDAY
NIGHT ACCORDING TO NAM12 TIME-HEIGHT. OROGRAPHIC LIFT COMBINED
WITH DIVERGENCE/DIFLUENCE ALOFT ASSOCIATED WITH 105KT JET SHOULD
BEGIN TO GENERATE ACCUMULATING SNOW OVER THE SOUTHWEST AND SOUTH-
CENTRAL COLORADO MOUNTAINS DURING THE EARLY MORNING HOURS FRIDAY.
SNOW LEVELS BEGIN AROUND 9500 FEET IN THE WARM SECTOR OF THE
STORM...BUT IT/S LIKELY THAT THERE WILL BE IMPACTS TO THE HIGH
PASSES.

MEANWHILE...TO THE NORTH A SHORTWAVE MOVING THROUGH THE TROUGH OF
THE STORM WILL FORCE THE COLD FRONT SLOWLY ACROSS THE EASTERN
UINTA MOUNTAINS DURING THE DAY. HERE...OROGRAPHICS PROVIDED BY
SOUTHWESTERLY WINDS RANGING FROM 25 TO 35 MPH WITH GUSTS TO 45 MPH
COMBINED WITH FRONTOGENETIC FORCING AND NEGATIVE DIV-Q COULD
RESULT IN SNOW PILING UP FAST. SNOW LEVELS START NEAR 8500 AND
WILL LOWER TO THE MOUNTAIN BASE DURING THE AFTERNOON. AT THE LOWER
ELEVATIONS THERE IS A RESPECTABLE CHANCE OF RAIN SHOWERS FOR ALL
BUT THE EASTERN MOST VALLEYS. IN ADDITION...PREFRONTAL 7H WINDS
IN EXCESS OF 40 KTS WILL SPREAD FROM SOUTHWEST TO NORTHEAST ACROSS
THE FORECAST AREA WHICH PORTENDS A POSSIBLE NEED FOR WIND
ADVISORIES FRIDAY AFTERNOON/EVENING.

TEMPERATURES WILL REMAIN UNSEASONABLY MILD THURSDAY AHEAD OF THE
APPROACHING STORM BEFORE COOLING IN RESPONSE TO CLOUDS AND SHOWERS
FRIDAY.

AS THIS STORM CONTINUES THROUGH THE WEEKEND (DETAILS BELOW) THERE
IS THE POTENTIAL FOR SIGNIFICANT IMPACTS DUE TO ACCUMULATING SNOW
AND WIND DRIVEN SNOW OVER MANY OF THE MOUNTAINS. TODAY/S TEAM HAS
FOCUSED ON THE EASTERN UINTA MTNS AND THE SOUTHERN AND PORTIONS
OF THE CENTRAL MOUNTAINS OF COLORADO WHICH WILL BE IMPACTED DURING
THE EARLY STAGES OF THIS STORM. AS DETAILS EMERGE...EXPECT
ADDITIONAL WINTER WEATHER AND NON-PRECIPITATION HIGHLIGHTS TO BE
ISSUED FOR THIS VIGOROUS WINTER-LIKE STORM.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 320 PM MST WED NOV 7 2012

THE STRONG COLD FRONT IS EXPECTED TO SWEEP ACROSS THE FORECAST AREA
FRIDAY NIGHT AS THE SURFACE LOW TRACKS EAST ACROSS WY. SNOW LEVELS
LOWER QUICKLY TO MTN BASES...AND MANY VALLEYS COULD SEE SOME SNOW
OR A RAIN/SNOW MIX BY SATURDAY MORNING. THE CORE OF THE LEAD
UPPER JET ALSO CROSSES THE AREA FRIDAY NIGHT CONTRIBUTING DYNAMIC
LIFT TO ALREADY STRONG SW OROGRAPHIC FORCING. EXPECT TO SEE A
PERIOD OF HEAVY SNOW ACCOMPANY THE FRONT WITH BLOWING SNOW FROM
THE STRONG WINDS...AND WHITE-OUT CONDITIONS ARE POSSIBLE AT TIMES
OVER THE MOUNTAINS. HEAVIEST SNOW IS EXPECTED TO BE OVER THE ERN
UINTA MTNS AND THE SAN JUAN/ELK /SAWATCH MTNS AND GRAND MESA
FRIDAY NIGHT.

SNOW IS EXPECTED TO DECREASE OVER THE EASTERN UINTA MTNS AFTER
MIDNIGHT FRIDAY NIGHT AS THE FLOW BEHIND THE FRONT TURNS WESTERLY
AND ALL BUT THE HIGHEST PEAKS SHOULD BECOME SHADOWED BY THE HIGHER
MTNS TO THEIR WEST.

THIS AMPLIFIED TROUGH BECOMES SOMEWHAT POSITIVE TILTED THIS WEEKEND
AS ENERGY PULLS AWAY INTO MONTANA/DAKOTAS WHILE A SECONDARY SHORTWAVE
DIRECTS ADDITIONAL ENERGY INTO THE TROUGH BASE. THUS...MODELS DO NOT
BRING THE UPPER TROUGH ACROSS OUR FORECAST AREA UNTIL SUNDAY
MORNING. HOWEVER...MODELS SHOW SOME SLACKENING OF PRECIPITATION SAT
AFTERNOON BETWEEN THE COLD FRONT AND THE SECONDARY SHORTWAVE AND AS
THE INITIAL MOISTURE TAP MOVES EAST. WILL USE THIS POSSIBLE DOWNTURN
TO END THE WINTER STORM WATCH. ONE TO 2 FEET OF SNOW IS POSSIBLE IN
THE CENTRAL AND SOUTHWEST CO MTNS BY SATURDAY EVENING.

BUT WITH THE UPPER TROUGH STILL OUR WEST...DEEP-LAYER UPWARD Q-G
FORCING PERSISTS IN THE NAM/GFS UNTIL SUNDAY MORNING SO WILL KEEP
SOME SNOW IN THE MTNS SATURDAY NIGHT. MODELS ALSO HINT AT A WEAK 700
MB LOW CIRCULATION CROSSING THE NORTH DURING THIS TIME PERIOD.

FLOW ALOFT TURNS NW SUNDAY AND MORE FAVORABLE FOR OROGRAPHIC SNOW IN
THE NRN CO MTNS...THOUGH WITH DECREASING MOISTURE AMOUNTS SHOULD BE
LESS. WILL NEED TO WATCH THE UNCOMPAHGRE GORGE AREA SOUTH OF OURAY
ON SUNDAY FOR LOCALIZED HEAVIER SNOWFALL SHOULD FLOW GO NORTH.

TEMPERATURES WILL TURN MUCH COLDER THIS WEEKEND. HIGH TEMPERATURES
IN THE 30S AND 40S ARE EXPECTED FOR THE VALLEYS ON SUNDAY...A FAR
CRY FROM HIGHS IN THE 60S CURRENTLY BEING EXPERIENCED TODAY.

A PERIOD OF RELATIVE CALM IS ANTICIPATED MONDAY THROUGH WEDNESDAY OF
NEXT WEEK UNDER A RATHER FLAT RIDGE OF HIGH PRESSURE IN THE WAKE OF
THE WEEKEND STORM. HOWEVER...BY NEXT WEDNESDAY ANOTHER TROUGH
MOVES INTO THE FAR WEST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 959 PM MST WED NOV 7 2012

SKC OVERNIGHT BUT HIGH CLOUDS WILL BE SPREADING ACROSS THE AREA ON
THURSDAY. LOCAL G25KTS WILL BE POSSIBLE BETWEEN 18Z THURSDAY
THROUGH 00Z THURSDAY EVENING...WITH AREAS OF MECHANICAL TURBULENCE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH SATURDAY
     AFTERNOON FOR COZ009-012-018-019.

UT...WINTER STORM WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR UTZ023.

&&

SHORT TERM...NL
LONG TERM...JAD
AVIATION...PF
Hazardous weather outlook, Nov 7, 3:54 PM MST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 PM MST WED NOV 7 2012

COZ001>014-017>023-UTZ022>025-027>029-081400-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
354 PM MST WED NOV 7 2012

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WINTER DRIVING CONDITIONS WITH SNOWFALL AND STRONG
WINDS ARE POSSIBLE FRIDAY THROUGH SUNDAY OVER MOST MOUNTAIN
PASSES AS A PACIFIC STORM MOVES THROUGH THE AREA.

WINDS WILL INCREASE THURSDAY AS A STRONG PACIFIC STORM MOVES FROM
THE PACIFIC NORTHWEST INTO THE GREAT BASIN. AS THIS SYSTEM MOVES
THROUGH THE AREA FRIDAY AND SATURDAY...VALLEY RAIN AND MOUNTAIN
SNOW WILL SPREAD ACROSS THE AREA AND MUCH COOLER TEMPERATURES
WILL TAKE HOLD. WITH MUCH COLDER TEMPERATURES EXPECTED TO MOVE IN
FRIDAY NIGHT THROUGH SATURDAY...PRECIPITATION WILL CHANGE TO
MAINLY SNOW DOWN TO THE VALLEY BOTTOMS. PRECIPITATION WILL
GRADUALLY DECREASE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

TGJT

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 3:23 AM MSTWinter Storm WatchGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt13 hr
Nov 8, 3:23 AM MSTWinter Storm WarningGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 11 more4 days
Nov 8, 3:23 AM MSTWinter Weather AdvisoryGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 10 more4 days

Nearby

Wind Advisories in Colorado, 2012Wind Advisories in Utah, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.